Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 28, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 22, 2011, 3:30 PM CDT for Winnebago County, Wisconsin. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 3:30 PM CDT (20:30 UTC)
- Expired
- May 22, 2011, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 80.0 mph
County Winnebago County, WI
The radar
The Green Bay radar (KGRB), 64 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:05 PM CDT | HAIL 4.25 | Winchester, WI | HWY 10 AND 45 |
| May 22, 4:06 PM CDT | HAIL 1 | Lake Poygan, WI | |
| May 22, 4:07 PM CDT | HAIL 1.5 | 2 Nw Larsen, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:04 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
574 WUUS53 KGRB 222030 SVRGRB WIC139-222115- /O.NEW.KGRB.SV.W.0028.110522T2030Z-110522T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT SUN MAY 22 2011 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN... * UNTIL 415 PM CDT * AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR REDGRANITE...OR 8 MILES WEST OF BERLIN...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE POYGAN AROUND 350 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ZITTAU. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4424 8888 4425 8843 4396 8889 TIME...MOT...LOC 2030Z 219DEG 39KT 4401 8906 WIND...HAIL 80MPH 2.75IN $$ EB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:05 PM CDT, 25 minutes earlier.
Area forecast discussion, May 22, 3:05 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 305 PM CDT SUN MAY 22 2011 .SHORT TERM...TONIGHT. SEVERE EVENT ONGOING...LIMITING DISCUSSION .LONG TERM...MONDAY THROUGH NEXT SUNDAY. LITTLE CHANGE IN THOUGHTS IN FORECAST FROM YESTERDAY. SPLIT FLOW EXPECTED OVER EASTERN 2/3RDS U.S. SOUTHERN STREAM REMAINS ACTIVE WITH SYSTEM LIFTING NORTH INTO SOUTHERN LAKES MID WEEK. SECOND WAVE MOVING THROUGH LATE FRI/EARLY SAT. GFS TRENDING ON FAST SIDE OF MODELS WITH MID WEEK SYSTEM. LITTLE CONSISTENCY IN MID RANGE MODELS WITH LATER PERIODS. KEPT LATER PERIODS THU TO SUN DRY ATTM. IN NEAR TERM...UPPER LOW TO PASS OVER NORTHERN CWA MON MORNING/EARLY AFTERNOON. LIKELY SEE SCATTERED SHOWER ACTIVITY. ADJUSTED TIMING/LOCATION OF POSSIBLE THUNDER WITH INSTABILITY IN EAST IN AFTERNOON. MODELS...AGAIN...TRENDING FURTHER NORTH WITH WAA PCPN AHEAD OF SFC LOW SHIFTING EAST OUT OF PLAINS ON WED. SUBSIDENCE WORKING IN QUICKLY MON EVENING WITH CLEARING EXPECTED WEST TO EAST. HIGH PRESSURE EXPECTED FOR TUE WITH SEASONABLY COOL CONDITIONS. TEMPERATURES TRENDS WILL BE BELOW NORM FOR MUCH OF THIS NEXT WEEK WITH EASTERLY FLOW EXPECTED THROUGH MUCH OF THE PERIOD. HOW COOL STILL IN QUESTION. HAVE TRENDED A BIT WARMER IN GRIDS THIS FORECAST CYCLE...BACKING OFF A BIT ON FROST POSSIBILITIES TUE NIGHT AND AGAIN THU NIGHT. && .AVIATION...UPPER LOW SHIFTING EAST THROUGH MN EXPECTED TO GENERATE TWO BANDS OF THUNDERSTORMS WHICH WILL PASS THROUGH AREA LATE AFTN AND EVENING. FIRST MOVING INTO WESTERN TAF SITES AT THIS TIME. FOG DEVELOPING AND ISOLATED SHOWERS BEHIND THUNDERSTORMS WILL LEAD TO PATCHY LOW CIGS AND VSBYS THROUGH THE NIGHT. SHOWERY WEATHER TO CONTINUE INTO MON AS UPPER LOW EXITS AREA. && .MARINE...HIGHER DEW POINT AIR WILL KEEP FOG IN PLACE OVER LAKE THROUGH MIDNIGHT...MAY MIX OUT AT TIMES AT SHOWER/TSTM ACTIVITY MOVES THROUGH. DRIER AIR MOVING IN WILL FINALLY END FOG THREAT ON MON. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && ESB/TE
Hazardous weather outlook, May 22, 12:03 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 1203 PM CDT SUN MAY 22 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231715- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1203 PM CDT SUN MAY 22 2011 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY RISK IS OF LARGE HAIL AND DAMAGING WINDS. BUT THERE IS ALSO A RISK OF TORNADOES. OVER CENTRAL AND NORTH-CENTRAL WISCONSIN...THE GREATEST RISK WILL OCCUR FROM 200 PM TO 800 PM. OVER THE EAST...THE GREATEST RISK WILL OCCUR FROM 400 PM THROUGH 1100 PM. A STRONG UPPER-LEVEL STORM SYSTEM MOVING TOWARD THE AREA FROM THE WEST IS EXPECTED TO INITIATE SEVERE THUNDERSTORMS OVER SOUTHEAST MINNESOTA AND WESTERN WISCONSIN DURING THE EARLY TO MIDDLE AFTERNOON HOURS. THE STORMS ARE EXPECTED TO ORGANIZE INTO A LARGE COMPLEX OF SEVERE STORMS AND MOVE EAST INTO THE AREA. THE COMPLEX IS LIKELY TO PRODUCE DAMAGING WINDS AND LARGE HAIL. BUT TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IF A FEW DISCRETE STORMS ARE ABLE TO DEVELOP AND REACH THE AREA BEFORE ORGANIZING INTO THE COMPLEX. AS A RESULT OF THE SEVERE WEATHER POTENTIAL...THE STORM PREDICTION CENTER HAS POSTED A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH AND WEST OF A LINE FROM WAUSAU TO OSHKOSH...AND A SLIGHT RISK ACROSS THE REMAINDER OF THE AREA. AREAS OF DENSE FOG WILL PERSIST NEAR LAKE MICHIGAN TODAY AND POSSIBLY INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE NOT EXPECTED TO BE SEVERE. FROST IS POSSIBLE AWAY FROM LAKE MICHIGAN TUESDAY NIGHT...WEDNESDAY NIGHT...AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-231715- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1203 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. AREAS OF DENSE FOG ARE LIKELY TO PERSIST THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE NOT EXPECTED TO BE SEVERE. CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE MONDAY. EB
In the hours before
Special weather statement, May 22, 1:50 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 150 PM CDT SUN MAY 22 2011 WIZ010-018-019-030-031-035-036-045-221945- LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-SHAWANO-WAUSHARA-WOOD- 150 PM CDT SUN MAY 22 2011 ...STRONG THUNDERSTORMS APPROACHING CENTRAL WISCONSIN.. AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES WEST OF WAUSAU TO 66 MILES SOUTHWEST OF WAUTOMA...MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL...WINDS 30 TO 40 MPH...AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... PITTSVILLE AND MARSHFIELD BY 155 PM CDT... WISCONSIN RAPIDS BY 215 PM CDT... RIB MOUNTAIN AND MOSINEE BY 225 PM CDT... WESTON AND WAUSAU BY 230 PM CDT... WHITING BY 235 PM CDT... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. EB
Special weather statement, May 22, 2:15 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 215 PM CDT SUN MAY 22 2011 WIZ018-019-030-031-035>037-045-222015- LANGLADE-LINCOLN-MARATHON-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WOOD- 215 PM CDT SUN MAY 22 2011 ...STRONG THUNDERSTORMS IN CENTRAL WISCONSIN... AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES WEST OF WAUSAU TO 53 MILES SOUTHWEST OF WAUTOMA...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... WISCONSIN RAPIDS BY 220 PM CDT... RIB MOUNTAIN AND MOSINEE BY 230 PM CDT... WHITING AND WAUSAU BY 235 PM CDT... WESTON AND STEVENS POINT BY 240 PM CDT... BEVENT BY 250 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. EB
Local storm report, May 22, 2:35 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL MARSHFIELD 44.66N 90.16W
05/22/2011 M1.00 INCH WOOD WI TRAINED SPOTTER
0220 PM HAIL 1 S MARSHFIELD 44.65N 90.16W
05/22/2011 M0.50 INCH WOOD WI TRAINED SPOTTER
&&
BERSCHLocal storm report, May 22, 3:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
326 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 SSW WAUTOMA 44.01N 89.31W
05/22/2011 E1.00 INCH WAUSHARA WI LAW ENFORCEMENT
0320 PM HAIL 5 W WILD ROSE 44.18N 89.35W
05/22/2011 M0.25 INCH WAUSHARA WI LAW ENFORCEMENT
&&
BERSCHLocal storm report, May 22, 3:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL WESTON 44.90N 89.57W
05/22/2011 E0.25 INCH MARATHON WI AMATEUR RADIO
&&
BERSCHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:23 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 52 min |
| May 22, 2:54 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 51 min |
| May 22, 3:14 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 46 min |
| May 22, 3:45 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 30 min |
| May 22, 3:48 PM CDT | Tornado Warning | GRB | Outagamie, Waupaca, Winnebago | 42 min |
| May 22, 3:53 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 37 min |
| May 22, 4:29 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 46 min |
| May 22, 4:47 PM CDT | Severe Thunderstorm Warning | GRB | Brown | 43 min |
| May 22, 4:54 PM CDT | Special Marine Warning | GRB | 96 min | |
| May 22, 5:00 PM CDT | Areal Flood Advisory | GRB | Brown, Outagamie | 73 min |
| May 22, 5:02 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet, Outagamie, Winnebago | 32 min |
| May 22, 5:14 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 17 min |
| May 22, 5:29 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Door, Kewaunee | 61 min |
| May 22, 5:32 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 43 min |
| May 22, 5:45 PM CDT | Tornado Warning | GRB | Portage, Wood | 45 min |
| May 22, 5:51 PM CDT | Special Marine Warning | GRB | 84 min | |
| May 22, 6:00 PM CDT | Severe Thunderstorm Warning | GRB | Door | 46 min |
| May 22, 6:18 PM CDT | Tornado Warning | GRB | Portage, Waupaca, Wood | 42 min |
| May 22, 6:35 PM CDT | Tornado Warning | GRB | Oneida, Vilas | 55 min |
| May 22, 6:56 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Shawano, Waupaca | 34 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.